News

NJ Reports 2 More Meningitis Cases Related To Outbreak

Retracting syringes (file/photo by Tim Boyle/Getty Images)

Retracting syringes (file/photo by Tim Boyle/Getty Images)

CBS New York (con't)

Affordable Care Act Updates: CBSNewYork.com/ACA

Health News & Information: CBSNewYork.com/Health

TRENTON, N.J. (CBSNewYork/AP) – New Jersey health officials have linked two more fungal meningitis cases to a nationwide outbreak caused by a potentially tainted medication.

WCBS 880’s Monica Miller On The Story

The two cases bring the total in the state to four. All four patients are residents of Cumberland County. Three are being treated at
South Jersey Healthcare Regional Medical Center in Vineland and a fourth is being treated as an outpatient.

EXTRA: More From The NJ Department Of Health

The two new cases are a 59-year-old man who received a steroid injection a month ago, and a 52-year-old woman who received an injection in August.

Health officials say more than 600 patients in New Jersey received the steroid injection at six facilities between May 21 and September 26. The facilities are:

  • Central Jersey Orthopedics Specialists, PC in South Plainfield
  • Edison Surgical Center, Edison
  • IF Pain Associates/Isaiah Florence, Teaneck
  • Premier Orthopaedic Associates, Vineland
  • Comprehensive Pain Management, Sparta
  • South Jersey Healthcare, Elmer and Vineland

“Nearly all of the 634 New Jersey residents who received potentially contaminated injections at one of six health care facilities have been notified,” Health Commissioner Mary E. O’Dowd said in a statement.

Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms like headache, nausea, dizziness and fever appear one to four weeks after getting the injection.

The type of fungal meningitis involved is not contagious and is treated with high-dose antifungal medications, usually given intravenously in a hospital.

Health officials have cautioned more cases are possible because of the long incubation period of the fungal meningitis.

“Any patient who has had a steroid injection and is experiencing symptoms should call their health care provider immediately,” O’Dowd said.

Nationwide, the drug sold by a Massachusetts-based pharmacy has been linked to 14 deaths and about 170 illnesses.

For more information, click here.

(TM and Copyright 2012 CBS Radio Inc. and its relevant subsidiaries. CBS RADIO and EYE Logo TM and Copyright 2012 CBS Broadcasting Inc. Used under license. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed. The Associated Press contributed to this report.)